Ethambutol (EMB) and isoniazid (INH) are the first-line antituberculosis (anti-TB) drugs. However, their neurotoxicity could cause adverse effect and the patients with end-stage renal disease are especially vulnerable due to the reduction in renal drug clearance. Here, we report a 36-year-old man receiving peritoneal dialysis developed progressive paralysis in lower extremities, vision loss and hoarseness 4 months after anti-TB treatment with INH, EMB and rifapentine because of concomitant pulmonary tuberculosis. A diagnosis of EMB/INH-induced peripheral neuropathy, retrobulbar neuritis and laryngoparalysis was made. The patient’s neuropathy gradually improved 2 years after discontinuation of EMB/INH. Since EMB and INH may cause simultaneously severe and complex multineuropathy in dialysis patients, their adverse effects should be closely supervised in dialysis patients.
- unwanted effects / adverse reactions
- peripheral nerve disease
Statistics from Altmetric.com
Contributors HP revised the article to the submitted version; responsible for the authenticity and accuracy of the article and supervised the diagnosis and treatment of the patient. MS drafted and assisted in revising the article and involved in the patient’s care. HL summarised the examinations and treatment of the case report and followed up the patient and recorded the prognosis of the patient. YC participated in the patient’s care and assisted in the literature review.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.